Alert archive / New York / Flash Flood Warnings in 2001

Flash Flood Warning 19, NWS Binghamton, NY

June 23, 2001Chenango County, Madison County, Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 23, 2001, 2:57 PM EDT for Chenango County, Madison County, Oneida County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2001, 2:57 PM EDT (18:57 UTC)
Expired
Jun 23, 2001, 6:00 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Chenango County, NY, Madison County, NY, Oneida County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 231901
FFWBGM
NYC017-053-065-232200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
257 PM EDT SAT JUN 23 2001

THE NATIONAL WEATHER SERVICE HAS CONTINUED A

* FLASH FLOOD WARNING FOR...
  ONEIDA COUNTY IN CENTRAL NEW YORK.
  CHENANGO COUNTY IN CENTRAL NEW YORK.
  MADISON COUNTY IN CENTRAL NEW YORK.

* UNTIL 600 PM EDT.

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE HEAVIEST RAINS HAVE NOW MOVED OUT OF CHENANGO...MADISON...AND 
ONEIDA COUNTIES. HOWEVER, FLOODING PROBLEMS CONTINUE FROM RAINS THAT 
HAVE FALLEN DURING THE PAST 24 HOURS.  

NUMEROUS ROAD CLOSURES AND ROAD WASHOUTS ARE STILL BEING REPORTED 
THROUGHOUT THESE COUNTIES.  IN CHENANGO COUNTY, THE MOST WIDESPREAD 
FLOODING PERSISTS IN THE TOWNS OF MCDONOUGH AND PRESTON.  IN ONEIDA 
COUNTY, MANY ROADWAYS IN THE TOWN OF KIRKLAND REMAIN FLOODED OUT.  

DO NOT DRIVE YOUR VEHICLE INTO ARERAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

MJ/TC/JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:50 PM EDT, 7 minutes earlier.

Area forecast discussion, Jun 23, 2:50 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT SAT JUN 23 2001

SURFACE BOUNDARY IS SLOWLY EDGING EASTWARD TOWARDS THE WESTERN
CATSKILLS AND POCONOS LATE THIS AFTERNOON.  BANDS OF SHOWERS AND
THUNDERSTORMS ARE NOW FOCUSING ALONG AND EAST OF THIS SYSTEM.  BACK
TO THE WEST FROM THE INTERSTATE 81 CORRIDOR WESTWARD, THINGS ARE
FINALLY BEGINNING TO QUIET DOWN WITH SHOWERS BECOMING MORE SCATTERED
WITH TIME.  THE HEAVIEST RAINS THROUGH EARLY THIS EVENING SHOULD
CONCENTRATE IN OUR EASTERN-MOST ZONES AS MOISTURE CONVERGENCE AND
LIFT MAXIMIZE IN THESE AREAS.  DEGREE OF MOISTURE PRESENT IN THIS
AIR MASS AND RECENT HISTORY OF THIS SYSTEM ARGUES FOR KEEPING THE
FLASH FLOOD WATCH UP AT LEAST INTO TONIGHT FOR THE CATSKILL AND
POCONO ZONES.  RAINFALL SHOULD CONTINUE TO DIMINISH ELSEWHERE, SO
WILL LET THE WATCH DROP FOR OUR CENTRAL AND WESTERN ZONES.  AREAS OF
FOG SEEM LIKE A GOOD BET LATER TONIGHT GIVEN SATURATED GROUND
CONDITIONS.

ON SUNDAY, WELL STICK WITH CONTINUITY AND OUR PRESENT PARTLY SUNNY
FORECAST.  UPPER LEVEL TROUGH IS PROGGED BY OUR COMPUTER MODELS TO
BEGIN TO WEAKEN AND DRIFT SOUTHWEST TOWARDS THE TENNESSEE AND OHIO
VALLEYS.  THERE SHOULD BE ENOUGH LOW LEVEL MOISTURE PRESENT TO FORM
PATCHY CUMULUS CLOUDS WITH THE AFTERNOON HEATING, BUT A TRIGGER FOR
CONVECTION APPEARS TO BE LACKING.

SUNDAY NIGHT SHOULD TURN MAINLY CLEAR WITH SOME FOG FORMING AGAIN.
ON MONDAY, HEIGHTS BUILD FURTHER AS UPPER RIDGE OFF THE EAST COAST
EXERTS ITS INFLUENCE ON THE EASTERN U.S.  A GOOD DEAL OF SUNSHINE
AND WARMER TEMPERATURES ARE IN THE OFFING.

WORK ZONES WILL BE SENT TO SURROUNDING NWS OFFICES BETWEEN 3 AND
3:15.  THE FINAL PACKAGE WILL BE ISSUED AROUND 3:30.

.BGM...FLASH FLOOD WATCH CONTINUES INTO THIS EVENING FOR THE WESTERN
CATSKILLS IN NY AND THE POCONOS IN NORTHEAST PA.

JUREWICZ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:40 PM EDTFlash Flood WarningBGMCortland3 hr
Jun 22, 10:25 PM EDTFlash Flood WarningBGMChemung, Tioga3 hr
Jun 22, 11:00 PM EDTFlash Flood WarningBGMCortland6 hr
Jun 23, 9:39 AM EDTFlash Flood WarningBGMTioga3 hr
Jun 23, 10:21 AM EDTFlash Flood WarningBGMCortland3 hr
Jun 23, 11:24 AM EDTFlash Flood WarningBGMBroome3 hr
Jun 23, 11:50 AM EDTFlash Flood WarningBGMChenango3 hr
Jun 23, 12:19 PM EDTFlash Flood WarningBGMMadison, Oneida3 hr
Jun 23, 1:06 PM EDTFlash Flood WarningBGMCortland3 hr

Nearby

Flash Flood Warnings in New York, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.